Understanding thrombocytopenia and antigenicity with glycoprotein IIb-IIIa inhibitors.
Journal Article (Journal Article;Review)
Platelet glycoprotein (GP) IIb-IIIa receptor antagonists are being used with increasing frequency in the settings of percutaneous coronary interventions and acute ischemic syndromes. The development of thrombocytopenia after GP IIb-IIIa blockade has been observed to some extent with all parenteral GP IIb-IIIa inhibitors studied to date and could potentially limit their effectiveness. The incidence and severity of thrombocytopenia has varied in large clinical trials with GP IIb-IIIa inhibitors, presumably as a consequence of the different structural and pharmacokinetic characteristics of the agents, the dose administered and duration of use, repetition of exposure, and the various drugs coadministered with these agents. Certain baseline characteristics may be predictive. In most cases, severe thrombocytopenia associated with the use of GP IIb-IIIa receptor antagonists was readily reversible with platelet transfusion and was not usually associated with major clinical sequelae. Although the exact mechanisms responsible for thrombocytopenia after GP IIb-IIIa blockade are poorly understood, an immune mechanism is suggested in which the binding of the antagonist to GP IIb-IIIa receptors leads to the exposure of ligand-induced binding sites recognized by preexisting or induced antibodies. Alternatively, the receptor-drug metabolite complex itself may induce an immune response. All patients receiving parenteral GP IIb-IIIa inhibitors should be monitored within 24 hours of initiation of therapy for the development of thrombocytopenia. An algorithm for the detection and management of thrombocytopenia after GP IIb-IIIa inhibitor therapy is proposed.
- Madan, M; Berkowitz, SD
- October 1999
Volume / Issue
- 138 / 4 Pt 2
Start / End Page
- 317 - 326
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)
- United States